IEEE Transactions on Information Theory

Volume 38 Issue 4 • July 1992

Filter Results

Displaying Results 1 - 25 of 33
  • Communication complexity of secure distributed computation in the presence of noise

    Publication Year: 1992, Page(s):1193 - 1202
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (979 KB)

    A simple model of distributed computation that requires information exchange over a noisy channel is considered. A communication protocol is utilized that requires alternate bit exchanges between two processors. First, the case of a single public channel is considered and the number of bits that need to be exchanged between the processors to permit delta -accuracy in their goal is compared. For th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Uniquely decodable codes for deterministic relay channels

    Publication Year: 1992, Page(s):1203 - 1212
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1010 KB)

    The deterministic relay channel is analyzed and explicit code constructions for all binary and all ternary/binary channels are given. An explicit set of equivalence conditions is used to make a classification of all such relay channels, for which also the capacity is evaluated. The coding problem is then reduced to finding all possible output sequences of a certain finite-state channel determined ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improved Gilbert-Varshamov bound for constrained systems

    Publication Year: 1992, Page(s):1213 - 1221
    Cited by:  Papers (17)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (818 KB)

    Nonconstructive existence results are obtained for block error-correcting codes whose codewords lie in a given constrained system. Each such system is defined as a set of words obtained by reading the labels of a finite directed labeled graph. For a prescribed constrained system and relative minimum distance delta , the new lower bounds on the rate of such codes improve on those derived recently b... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Exponential sums and Goppa codes. II

    Publication Year: 1992, Page(s):1222 - 1229
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (630 KB)

    For pt.I, see Proc. AMS, vol.III, p.523-31 (1991). The minimum distance of a Goppa code is found when the length of code satisfies a certain inequality on the degree of the Goppa polynomial. In order to do this, conditions are improved on a theorem of E. Bombieri (1966). This improvement is used also to generalize a previous result on the minimum distance of the dual of a Goppa code. This approach... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Joint design of block source codes and modulation signal sets

    Publication Year: 1992, Page(s):1230 - 1248
    Cited by:  Papers (70)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1763 KB)

    The problem of designing block source codes and modulation signal sets that are both energy and bandwidth constrained is considered. For the class of linear estimator-based decoders, necessary conditions for optimality for the encoder, decoder and modulation signal set are derived. An algorithm that iteratively solves these necessary conditions to converge to a locally optimum solution has been de... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Vector quantization by deterministic annealing

    Publication Year: 1992, Page(s):1249 - 1257
    Cited by:  Papers (157)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (826 KB)

    A deterministic annealing approach is suggested to search for the optimal vector quantizer given a set of training data. The problem is reformulated within a probabilistic framework. No prior knowledge is assumed on the source density, and the principle of maximum entropy is used to obtain the association probabilities at a given average distortion. The corresponding Lagrange multiplier is inverse... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Universal prediction of individual sequences

    Publication Year: 1992, Page(s):1258 - 1270
    Cited by:  Papers (154)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1140 KB)

    The problem of predicting the next outcome of an individual binary sequence using finite memory is considered. The finite-state predictability of an infinite sequence is defined as the minimum fraction of prediction errors that can be made by any finite-state (FS) predictor. It is proven that this FS predictability can be achieved by universal sequential prediction schemes. An efficient prediction... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Large deviations for the asymptotics of Ziv-Lempel codes for 2-D Gibbs fields

    Publication Year: 1992, Page(s):1271 - 1275
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (403 KB)

    The theory of large deviations for Gibbs random fields is used to show that the asymptotic number of bits per symbol for Ziv-Lempel codes in two dimensions is given by the maximal entropy of all Gibbs fields with the same interaction. The error-probability is shown to converge exponentially fast to zero. In addition, the stronger version of the Shannon-McMillan theorem proved by D.S. Ornstein and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Large deviation theorems for empirical types of Markov chains constrained to thin sets

    Publication Year: 1992, Page(s):1276 - 1291
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1541 KB)

    An irreducible Markov chain with stationary transition probabilities on a finite directed graph is considered. The probability of large deviations of the random variable denoting the empirical type of the first n transitions is investigated.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Locally optimum rank detection of correlated random signals in additive noise

    Publication Year: 1992, Page(s):1311 - 1322
    Cited by:  Papers (30)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (819 KB)

    Nonparametric detection of a zero-mean random signal in additive noise is considered. The locally optimum detector based on signs and ranks of observations is derived, for good weak-signal detection performance under any specified noise probability density function. This detector is shown to have interesting similarities to the locally optimum detector for random signals. It may also be viewed as ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Entropies and combinatorics of random branching processes and context-free languages

    Publication Year: 1992, Page(s):1292 - 1310
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1798 KB)

    The entropies and combinatorics of trees that branch according to fixed but finite numbers of rules are studied. Context-free grammars are used to categorize the ways in which nodes branch to yield daughter nodes, thus providing an organized setting to examine the entropies for random branching processes whose realizations are trees and whose probabilities are determined by probabilities associate... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Global convergence of the recursive kernel regression estimates with applications in classification and nonlinear system estimation

    Publication Year: 1992, Page(s):1323 - 1338
    Cited by:  Papers (30)  |  Patents (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1100 KB)

    An improved exponential bound on the L/sub 1/ error for the recursive kernel regression estimates is derived. It is shown, using the martingale device, that weak, strong and complete L/sub 1/ consistencies are equivalent. Consequently the conditions on a certain smoothing sequence are necessary and sufficient for strong L/sub 1/ consistency of the recursive kernel regression estimate. The rates of... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The channel capacity of a certain noisy timing channel

    Publication Year: 1992, Page(s):1339 - 1344
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (583 KB)

    The effect of noise on a simple covert timing channel is investigated. Shannon's information theory is used to quantify the resulting information flow across the channel. In particular, how a probabilistic response time to a query by the receiver affects the mutual information and channel capacity is studied. The channel capacity is expressed in terms of the critical probability for the mutual inf... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the capacity region of the discrete additive multiple-access arbitrarily varying channel

    Publication Year: 1992, Page(s):1344 - 1347
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (422 KB)

    The discrete additive multiple-access arbitrarily varying channel (AVC) with two senders and one receiver is considered. Necessary and sufficient conditions are given for its deterministic-code average-probability-of-error capacity region under a state constraint to have a nonempty interior. In the case that no state constraint is present, the capacity region is characterized exactly. In the case ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Shaping using variable-size regions

    Publication Year: 1992, Page(s):1347 - 1353
    Cited by:  Papers (17)  |  Patents (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (695 KB)

    Constellation shaping is extended to provide shaping gains without resorting to high-dimensional constellations. This is accomplished by dividing the constellation into unequally sized constellations, and selecting these constellations on an equiprobable basis. A design example is provided, demonstrating the simplicity and power of the approach.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Weight distribution of cosets of 2-error-correcting binary BCH codes of length 15, 63 and 255

    Publication Year: 1992, Page(s):1353 - 1357
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (520 KB)

    The weight distributions of cosets are not known for the class of binary 2-error-correcting BCH codes of length n=2/sup m/-1, m even (the nonuniformly packed case). By using the graph theoretical concepts of the combinatorial matrix of a code and an r-partition design introduced in previous works, the authors obtain these distributions of cosets in the three particular cases of length 15, 63, and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal codes for correcting single errors and detecting adjacent errors

    Publication Year: 1992, Page(s):1357 - 1360
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (422 KB)

    Optimal codes that correct single errors and detect double errors within nibbles of power of two length are presented. For each n, a code of length n with the largest possible dimension which corrects single errors and detects double adjacent errors is presented. The problem of constructing optimal codes which correct single errors and detect double adjacent errors within nibbles of length l is di... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The free distance of fixed convolutional rate 2/4 codes meets the Costello bound

    Publication Year: 1992, Page(s):1360 - 1366
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (619 KB)

    The long standing question whether the free distance of fixed rate convolutional codes is as good as the Costello bound was almost solved by K.S. Zigangirov and J.L. Massey (1987). They proved that this is indeed the case for codes with long branch length and rates 2/c, c>or=5. It is shown that there exist fixed convolutional codes of rate 2/4 whose free distance d/sub free/ meets the Costello ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nine good rate (m-1)/pm quasi-cyclic codes

    Publication Year: 1992, Page(s):1366 - 1369
    Cited by:  Papers (24)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (411 KB)

    The class of quasi-cyclic (QC) codes has been proven to contain many good codes. To date the known results are largely codes of the form 1/p and (p-1)/p constructed from circulant matrices. A generalization of these rate 1/p codes to rate (m-1)/pm codes based on the theory of 1-generator QC codes is presented. The results of a search for good codes based on heuristic combinatorial optimization are... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some best rate 1/p and rate (p-1)/p systematic quasi-cyclic codes over GF(3) and GF(4)

    Publication Year: 1992, Page(s):1369 - 1374
    Cited by:  Papers (36)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (589 KB)

    The class of quasi-cyclic (QC) codes has been proven to contain many good codes. To date the known QC codes are primarily rate 1/p and (p-1)/p binary codes constructed from circulant matrices. These results are extended to QC codes over GF(3) and GF(4). Codes are constructed using integer linear programming and heuristic combinatorial optimization. Many of these attain the maximum possible minimum... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The (d,k) subcode of a linear block code

    Publication Year: 1992, Page(s):1375 - 1382
    Cited by:  Papers (13)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (852 KB)

    A simple technique employing linear block codes to construct (d,k) error-correcting block codes is considered. This scheme allows asymptotically reliable transmission at rate R over a BSC channel with capacity C/sub BSC/ provided R<or=C/sub d,k/-(1+C/sub BSC/), where C/sub d,k/ is the maximum entropy of a (d,k) source. For the same error-correcting capability, the loss in code rate incurred by ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On computing the weight spectrum of cyclic codes

    Publication Year: 1992, Page(s):1382 - 1386
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (524 KB)

    Two deterministic algorithms of computing the weight spectra of binary cyclic codes are presented. These algorithms have the lowest known complexity for cyclic codes. For BCH codes of lengths 63 and 127, several first coefficients of the weight spectrum in number sufficient to evaluate the bounded distance decoding error probability are computed.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the multiplicative complexity of discrete cosine transforms

    Publication Year: 1992, Page(s):1387 - 1391
    Cited by:  Papers (33)  |  Patents (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (450 KB)

    The multiplicative complexity of discrete cosine transforms (DCTs) of arbitrary dimensions on input sizes, which are powers of two, are obtained. New upper bounds on the multiplicative complexity of scaled DCTs on input sizes, which are powers of two, are also obtained.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Source matching problems revisited

    Publication Year: 1992, Page(s):1391 - 1395
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (522 KB)

    The source matching problem is to find the minimax codes that minimize the maximum redundancies over classes of sources where relative entropy (cross entropy, discrimination information) is adopted as a criterion to measure the redundancy. The convergence of a simple approach different from L.D. Davisson and A. Leon-Garcia's (1980) algorithm for finding such minimax codes is presented and shown. T... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On extremal self-dual ternary codes of lengths 28 to 40

    Publication Year: 1992, Page(s):1395 - 1400
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (649 KB)

    The extremal self-dual ternary codes of lengths 28, 32, and 36 with monomial automorphisms of prime order r>or=5 and of length 40 with monomial automorphisms of prime order r>5 are enumerated. For each length and prime considered, all inequivalent extremal codes with an automorphism of that order are found.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Alexander Barg

Department of Electrical and Computer Engineering and the Institute for Systems Research, University of Maryland

email: abarg-ittrans@ece.umd.edu